Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, April 27, 2014

April 27, 2014 · NWS OUN · 9 events in 8 counties and zones

A cold front moved from northern and central Oklahoma down through southern Oklahoma during the overnight hours on the 26th into the morning of the 27th. As the front moved into a moderately unstable airmass, scattered strong to severe storms erupted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved from northern and central Oklahoma down through southern Oklahoma during the overnight hours on the 26th into the morning of the 27th. As the front moved into a moderately unstable airmass, scattered strong to severe storms erupted. Several storms produced damaging winds and large hail from southwestern through central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 27, 2:53 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 27, 2:53 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
353 AM CDT SUN APR 27 2014

.DISCUSSION...
PRIMARY IMPACTS TODAY WILL BE WILDFIRE DANGER/WINDY CONDITIONS
BEHIND DRYLINE. WE ADDED A FEW COUNTIES OF CENTRAL OKLAHOMA TO THE
WIND ADVISORY...WHERE WINDIEST PART OF THE DAY WILL BE DURING
AFTERNOON HOURS. WITH THE STRONGEST WINDS TO OUR WEST BUT
IMPACTING FAR WESTERN AND SOUTHWEST PARTS OF CWA...AREAS OF
BLOWING DUST THAT WILL REDUCE VISIBILITIES WILL BE ADDED TO
FORECAST. CENTRAL PARTS OF OKLAHOMA COULD STILL SEE SOME BLOWING
DUST...WITH A HAZY/COLORFUL SUNSET LIKELY.

AS FAR AS THUNDERSTORMS...THE OVERALL IDEA OF FINE-SCALE MODELS IS
TO HAVE ISOLATED AND DISORGANIZED DEVELOPMENT NEAR AND AHEAD OF
DRYLINE THROUGH SUNRISE. THEREAFTER...ALL MODELS POINT TO
SCATTERED STORM DEVELOPMENT ALONG AND JUST EAST OF INTERSTATE-35.
TIMING IS SLIGHTLY DIFFERENT AMONG MODELS...BUT GENERALLY THE
DRYLINE AND RISK FOR STORM DEVELOPMENT WILL BE EAST OF OKC METRO
AND INTERSTATE-35 AFTER 10 AM. AS FAR AS SEVERE STORMS...THERE
WILL BE A THREAT FOR HAIL UP TO GOLFBALL SIZE WITH THE STRONGEST
STORMS...AND THOSE WILL BE VERY ISOLATED. GREATER RISK FOR
ORGANIZED STORMS WILL BE WELL EAST OF INTERSTATE-35 EARLY THIS
AFTERNOON.

COOLER TODAY AND MUCH COOLER BY TUESDAY AND WEDNESDAY. THERE IS
THE POSSIBILITY OF PERIODIC ELEVATED SHOWERS ACROSS MAINLY THE
NORTHERN HALF OF OKLAHOMA MONDAY AND TUESDAY AS MID-LEVEL THERMAL
TROUGHS ROTATE AROUND LARGE UPPER LOW. ALTHOUGH WE MAINTAIN
NORTHWESTERLY FLOW TOWARD END OF WEEK...WE SHOULD SEE TEMPERATURES
MODERATE CLOSER TO AVERAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  81  50  75  48 /  40   0  20  10
HOBART OK         81  48  77  46 /  10   0  10  10
WICHITA FALLS TX  84  51  81  49 /  20   0   0  10
GAGE OK           77  46  71  42 /  10  10  20  10
PONCA CITY OK     83  49  74  42 /  40   0  20  10
DURANT OK         85  55  79  51 /  40  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS
     EVENING FOR OKZ004>024-033>038-044.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR OKZ004>030-033>041-044>046-050.

TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS
     EVENING FOR TXZ083>090.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR TXZ083>090.

&&

23/11
Hazardous weather outlook, Apr 27, 4:10 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
510 AM CDT SUN APR 27 2014

OKZ004>048-050>052-TXZ083>090-281030-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
510 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING AND EARLY
AFTERNOON OVER OKLAHOMA AND WESTERN NORTH TEXAS.

SCATTERED STRONG TO SEVERE STORMS WILL OCCUR THIS MORNING ALONG
AND EAST OF A COMBINED DRYLINE AND COLD FRONT. THIS FRONT WILL
MOVE QUICKLY EAST TODAY...FROM WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS EARLY THIS MORNING...TO THE I-35 AREA ABOUT 8 AM...TO ATOKA
AND DURANT AROUND 1 PM. EXPECT HAIL TO THE SIZE OF GOLF BALLS AND
STRONG WINDS WITH THE STRONGEST STORMS. LARGER HAIL AND STRONGER
WINDS MAY OCCUR OVER SOUTHEAST OKLAHOMA EARLY THIS AFTERNOON.
THE RISK OF STORMS WILL END SHORTLY AFTER THE PASSAGE OF THE
FRONT.

.FIRE WEATHER...
STRONG WINDS BEHIND THE FRONT WILL BRING MUCH DRIER AIR INTO THE
REGION TODAY. THESE CONDITIONS WILL ENTER WESTERN OKLAHOMA BY MID-
MORNING...AND SPREAD EAST WITH THE DRYLINE. A RED FLAG WARNING IS
IN EFFECT FROM MID-MORNING THROUGH MID EVENING.

.WINDS...
STRONG WEST TO SOUTHWEST WINDS WILL SPREAD ACROSS THE REGION
TODAY. A WIND ADVISORY IS IN EFFECT FOR MUCH OF OKLAHOMA AND NORTH
TEXAS FROM MID-MORNING THROUGH EARLY THIS EVENING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
CENTRAL AND SOUTHEAST OKLAHOMA SHOULD PREPARE FOR SEVERE WEATHER
OPERATIONS THROUGH THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 27, 12:25 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
125 AM CDT SUN APR 27 2014

OKZ010-011-015-270700-
WOODWARD OK-DEWEY OK-MAJOR OK-
125 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOODWARD...
NORTHWESTERN DEWEY AND WEST CENTRAL MAJOR COUNTIES UNTIL 200 AM
CDT...

AT 123 AM CDT...A THUNDERSTORM WAS LOCATED NEAR CAMARGO...MOVING
NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MOORELAND...VICI...CAMARGO...MUTUAL...QUINLAN AND CESTOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3593 9927 3603 9938 3656 9920 3638 9875
TIME...MOT...LOC 0623Z 212DEG 41KT 3603 9928
Special weather statement, Apr 27, 1:07 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
207 AM CDT SUN APR 27 2014

OKZ008-013-270745-
KAY OK-NOBLE OK-
207 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KAY AND NOBLE COUNTIES
UNTIL 245 AM CDT...

AT 206 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PERRY...MOVING
NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
PONCA CITY...PERRY...KAW CITY...RED ROCK...MARLAND...KILDARE...KAW
LAKE...SOONER LAKE...PECKHAM AND CERES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3681 9676 3679 9676 3675 9683 3675 9689
      3669 9693 3670 9704 3668 9707 3659 9705
      3658 9697 3660 9691 3656 9689 3650 9703
      3636 9703 3619 9724 3629 9743 3691 9721
TIME...MOT...LOC 0706Z 212DEG 41KT 3629 9731
Special weather statement, Apr 27, 1:35 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
235 AM CDT SUN APR 27 2014

OKZ008-270800-
KAY OK-
235 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR KAY COUNTY UNTIL 300 AM CDT...

AT 230 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PONCA CITY...
MOVING NORTHEAST AT 40 MPH. A SECOND STRONG STORM WAS ABOUT 5 MILES
SOUTHWEST OF CHILOCCO...ALSO MOVING QUICKLY NORTHEAST.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3691 9675 3676 9682 3675 9685 3675 9689
      3672 9692 3669 9699 3670 9704 3665 9707
      3662 9715 3692 9733 3697 9729 3700 9726
      3700 9675
TIME...MOT...LOC 0730Z 223DEG 33KT 3671 9710

CMS
Special weather statement, Apr 27, 3:58 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
458 AM CDT SUN APR 27 2014

OKZ023-271015-
CADDO OK-
458 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CADDO COUNTY UNTIL
515 AM CDT...

AT 454 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF ANADARKO...MOVING NORTHEAST AT 65 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LOCATIONS IMPACTED INCLUDE...
ANADARKO...APACHE...BOONE AND STECKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3520 9830 3509 9810 3485 9831 3488 9848
TIME...MOT...LOC 0954Z 216DEG 57KT 3498 9829
Special weather statement, Apr 27, 4:18 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
518 AM CDT SUN APR 27 2014

OKZ038-039-044-271045-
COTTON OK-STEPHENS OK-COMANCHE OK-
518 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COTTON...
NORTHWESTERN STEPHENS AND EASTERN COMANCHE COUNTIES UNTIL 545 AM
CDT...

AT 516 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GERONIMO...
MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LOCATIONS IMPACTED INCLUDE...
LAWTON...ELGIN...GERONIMO...CENTRAL HIGH AND HULEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3431 9838 3442 9855 3480 9828 3463 9802
TIME...MOT...LOC 1016Z 216DEG 47KT 3443 9842
Special weather statement, Apr 27, 4:19 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
519 AM CDT SUN APR 27 2014

OKZ023-024-027-271045-
CADDO OK-GRADY OK-CANADIAN OK-
519 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CADDO...NORTHWESTERN
GRADY AND SOUTH CENTRAL CANADIAN COUNTIES UNTIL 545 AM CDT...

AT 516 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKE
CHICKASHA...MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LOCATIONS IMPACTED INCLUDE...
ANADARKO...MINCO...UNION CITY...VERDEN...GRACEMONT...POCASSET...LAKE
CHICKASHA AND COGAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3500 9815 3510 9833 3548 9806 3532 9779
TIME...MOT...LOC 1016Z 216DEG 47KT 3512 9819

The radar

The Altus AFB radar (KFDR), 31 km away, was scanning. The volume nearest the first event began at 10:24 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
April 27, 4:25 AM CST
Where
Jackson County, 3.41 mi E of Headrick
Measured
1 in hail
Reported by
Public
Coordinates
34.630, -99.080

Hail, Comanche

When
April 27, 4:33 AM CST
Where
Comanche County, 4.48 mi NNE of Geronimo
Measured
1 in hail
Reported by
Public
Coordinates
34.540, -98.350

Thunderstorm Wind, Kingfisher

When
April 27, 5:35 AM CST
Where
Kingfisher County, 1.12 mi W of Kingfisher
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.860, -97.950

Hail, Carter

When
April 27, 6:15 AM CST
Where
Carter County, 4.15 mi S of Lone Grove
Measured
1 in hail
Reported by
Public
Coordinates
34.120, -97.260

Thunderstorm Wind, Logan

When
April 27, 6:18 AM CST
Where
Logan County, 4.15 mi S of Guthrie
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.820, -97.420

Minor damage to a home at Seward and Coaltrane. Time estimated from radar.

Hail, Oklahoma

When
April 27, 6:19 AM CST
Where
Oklahoma County, 6.23 mi NW of The Village
Measured
1 in hail
Reported by
Public
Coordinates
35.640, -97.620

The hail fell at 164th and Macarthur boulevard.

Hail, Johnston

When
April 27, 7:00 AM CST
Where
Johnston County, Ravia
Measured
1.75 in hail
Reported by
Public
Coordinates
34.240, -96.760

Hail, Oklahoma

When
April 27, 7:03 AM CST
Where
Oklahoma County, Del City
Measured
1 in hail
Reported by
Public
Coordinates
35.450, -97.440

The hail fell at 59th and Sunnylane.

Hail, Stephens

When
April 27, 7:09 AM CST
Where
Stephens County, 4.86 mi NW of Velma
Measured
1 in hail
Reported by
Public
Coordinates
34.510, -97.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511264, 511265, 511272, 511266, 511271, 511267, 511268, 511269, 511270.